Hail, Muscatine
- When
- May 13, 1:27 PM CST
- Where
- Muscatine County, 2.81 mi N of Muscatine Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.410, -91.140
A spotter measured nickel size hail west of Muscatine.
A cold front moving into a warm and unstable airmass triggered severe thunderstorms across portions of the region on May 13, 2008. Several reports of nickel to quarter size hail were received from trained spotter's in extreme eastern Iowa and northwest Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front moving into a warm and unstable airmass triggered severe thunderstorms across portions of the region on May 13, 2008. Several reports of nickel to quarter size hail were received from trained spotter's in extreme eastern Iowa and northwest Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 13, 1:52 AM CST, 11 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 252 AM CDT TUE MAY 13 2008 .SYNOPSIS... WARM ADVECTION IS QUITE PRONOUNCED THIS MORNING ACROSS THE MIDWEST AS SOUTHEASTERLY WINDS AT THE SURFACE HAVE INCREASED. WINDS ALOFT ARE VERY STRONG...WITH A LLJ SOUTH WIND OF 40 TO 50 KTS JUST OFF THE SURFACE. A COLD FRONT IS POSITIONED NEAR THE MISSOURI RIVER...AND SHOULD MAKE SLOW PROGRESS ACROSS IOWA TODAY. THIS FRONT WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGH TONIGHT. && .SHORT TERM...TODAY AND TONIGHT... MID CLOUDS HAVE FORMED WITHIN THE LLJ FLOW...AND MAY LINGER THROUGH THE MORNING AS LIFT INCREASES AND MOISTURE VALUES RESPOND TO THE ADVECTION AHEAD OF THE COLD FRONT. HIGHS TODAY WILL BE LIMITED BY THESE CLOUDS...AND WILL STAY NEAR THE COOLER MAV GUIDANCE IN THE UPPER 60S TO LOWER 70S. THE TIMING...AND UPPER SUPPORT FOR THIS COLD FRONT SUGGESTS LIKELY POPS ARE NEEDED FOR LATE AFTERNOON WEST...AND EVENING IN THE EASTERN 2/3RDS. HOWEVER...SURFACE CAPES WILL BE LACKING...AND MOISTURE VALUES ARE LESS THAN IDEAL...BUT NOT POOR. MODELS DO INDICATE CATEGORICAL COVERAGE IN POPS...BUT SINCE THIS IS NOT A SLAM DUNK IN ALL VARIABLES...WILL LEAVE OUR HIGH END LIKELY POPS GOING. THE SOUTH MAY SEE STRONG ENOUGH UPDRAFTS AND UNSTABLE ENOUGH LOW LEVELS FOR SOME BRIEF SEVERE WINDS AND MARGINAL HAIL. SPC CONTINUES A SLIGHT RISK SOUTH OF INTERSTATE 80. IN ALL...RAINFALL SHOULD BE GENERALLY 0.25 OR LESS...BUT WHERE STORMS ARE ORGANIZED...A HALF TO 0.75 IS QUITE POSSIBLE. THIS IS MOST LIKELY OVER THE SOUTHEAST 1/2 OF THE CWA. TONIGHT AFTER THE FRONT MOVES EAST...DRY CONDITIONS AND SOME CLEARING ARE FORECAST. THIS SHOULD HELP PULL LOWS DOWN INTO THE MID TO UPPER 40S NORTHWEST...AND LOWER 50S SOUTHEAST. ..ERVIN.. .LONG TERM...WEDNESDAY THROUGH MONDAY... PLEASANT DAY EXPECTED ON WEDNESDAY FOLLOWING THE COLD FRONTAL PASSAGE OF TUESDAY NIGHT. HIGH PRESSURE BUILDS INTO THE REGION WITH SKIES BECOMING SUNNY AND MAXIMUM TEMPERATURES IN THE 60S. THURSDAY THROUGH MONDAY...PATTERN CHANGE THIS PERIOD WITH RIDGE WEST AND TROUGH EAST. RATHER COMPLICATED FORECAST WITH THE POSITIONING AND INTENSITY OF DEEPENING TROUGH IN THE EAST PLAYING A BIG ROLE. A SHIFT EITHER DIRECTION EAST OR WEST WOULD WRECK HAVOC ON TEMPERATURE AND PRECIPITATION FORECASTS FOR OUR REGION. OPERATIONAL MODELS INCONSISTENT ON TIMING OF SHORT WAVES IN THE NORTHWEST FLOW AND SUBSEQUENT CHANCES OF INSTABILITY SHOWERS. THEREFORE LOW FORECAST CONFIDENCE IN THIS TYPE OF PATTERN. FOR THIS REASON HAVE KEPT ONLY SLIGHT CHANCES FOR SHOWERS DURING THIS PERIOD. HOWEVER...GFS/ECMWF SEEM TO HAVE LATCHED ON TO SATURDAY BEING THE WARMEST DAY OF THE BUNCH WITH 850 MB TEMPERATURES OF AT LEAST +10. THERFORE HAVE RAISED MAXIMUM TEMPERATURES INTO THE 70S FOLLOWED BY COOLER TEMPERATURES AGAIN SUNDAY AND MONDAY. HUNG MY HAT ON THE MEX GUIDANCE FOR NOW. ..HAASE.. && .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH 15Z TODAY...WITH OCCASIONAL LLWS IN THE LOWEST 1500FT AGL WHERE LIGHT SOUTHEAST WINDS ABRUPTLY INCREASE TO 40 OR 50KTS FROM THE SOUTH. OTHERWISE VFR CONDITIONS EXPECTED AFTER 15Z TODAY UNTIL A COLD FRONT ARRIVES...WITH A PERIOD OF SHOWERS AND THUNDERSTORMS...ESPECIALLY AT THE MLI AND BRL SITES. BY 04Z...ALL SITES WILL BE CONSISTENTLY VFR ONCE AGAIN BEHIND THE COLD FRONT. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN/HAASE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT TUE MAY 13 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-140945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 445 AM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS LATE THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND LIGHTNING ARE THE MAIN THREAT...ESPECIALLY SOUTH OF I-80. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE ENTIRE OUTLOOK AREA LATER THIS AFTERNOON THROUGH THIS EVENING AS A COLD FRONT SWEEPS ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. HAASE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 847 AM CDT TUE MAY 13 2008 IAZ087-088-098-099-MOZ009-010-131515- JEFFERSON-HENRY IA-VAN BUREN-LEE-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... KEOSAUQUA....FORT MADISON...MEMPHIS...KAHOKA 847 AM CDT TUE MAY 13 2008 ...THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL MOVING INTO NORTHEAST MISSOURI AND SOUTHEAST IOWA THIS MORNING... AT 845 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG STORMS ABOUT 25 MILES NORTHEAST OF KIRKSVILLE MISSOURI. THESE STORMS WERE MOVING NORTHEAST AROUND 40 MPH AND WILL REACH MEMPHIS MISSOURI AROUND 930 AM AND KEOSAUQUA IOWA BY 10 AM. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND HAIL OVER A HALF INCH IN DIAMETER...AND POTENTIALLY UP TO 1 INCH IN DIAMETER FOR BRIEF PERIODS. WHEN THUNDERSTORMS ARE OCCURRING... MOVE INDOORS. DO NOT STAND BY WINDOWS. SHEETS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1053 AM CDT TUE MAY 13 2008 IAZ087>089-098-099-ILZ025-026-034-035-131715- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN- HANCOCK-MCDONOUGH- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB 1053 AM CDT TUE MAY 13 2008 ...STRONG GUSTY WINDS POSSIBLE THIS MORNING... CONDITIONS ARE FAVORABLE FOR PERIODS OF STRONG GUSTY WINDS IN THE RANGE OF 25 TO 35 MPH...WITH GUSTS AS HIGH AS 50 MPH LATE THIS MORNING ACROSS SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. AT 955 AM CDT...A WIND GUST OF 56 MPH WAS RECORDED AT THE FAIRFIELD MUNICIPAL AIRPORT AND GUSTS UP TO 42 MPH WERE REPORTED AT THE AIRPORT IN MOUNT PLEASANT AT 1036 AM. THESE WINDS ARE RELATED TO A COMPLEX OF DISSIPATING SHOWERS AND THUNDERSTORMS. WINDS WILL DIMINISH TO 15 TO 25 MPH OVER MOST OF THE AREA BY NOON. WINDS AT THIS SPEED MAY BRING DOWN SMALL BRANCHES. HOME OWNERS SHOULD SECURE LOOSE OUTDOOR ITEMS. ALSO...SUDDEN GUSTS MAY ALSO MAKE DRIVING DIFFICULT FOR MOTORISTS WITH HIGH PROFILE VEHICLES. DLS
The Quad Cities radar (KDVN), 52 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
6 hail. Local standard time, as filed.
A spotter measured nickel size hail west of Muscatine.
A spotter estimated hail the size of pennies near Muscatine.
A spotter measured penny size hail near Weed City Park in Muscatine.
A spotter measured hail to half dollar size in Muscatine.
An observer estimated pea to dime size hail north of Eldridge.
A spotter estimated pea to dime size hail near LeClaire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98831, 98832, 98833, 98834, 98835, 98836.